Hail, Lawrence
- When
- July 21, 7:21 PM EST
- Where
- Lawrence County, 2 mi SE of Ulysses
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.933, -82.650
1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 6:28 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 728 PM EDT FRI JUL 21 2006 .AVIATION... TSTORMS WILL CONTINUE INTO EVENING HOURS ACROSS REGION...DIFFICULT TO TIME WITH SCATTERED ACTIVITY AHEAD OF MAIN BOUNDARY APPROACHING FROM KENTUCKY. LEADING EDGE SHOULD REACH HTS BETWEEN 00Z AND 01Z AND CRW 02Z-03Z. EXTENSIVE SHIELD OF SHOWERS BEHIND LEADING EDGE SO KEPT MOST AREAS IN PRECIP 2-3 HOURS AT A MINIMUM. LOWERED VSBYS LATER TONIGHT IN HAZE/FOG. && .PREV DISCUSSION... /ISSUED 240 PM EDT FRI JUL 21 2006/ SHORT TERM /REST OF TONIGHT THROUGH SATURDAY NIGHT/... SCATTERED CONVECTION FIRING AHEAD OF ADVANCING FRONTAL BOUNDARY. SEVERE THREAT IS LIMITED BY MARGINAL PW VALUES AND LACK OF SHEAR. MODELS AGREE THAT FRONT WILL STALL OUT ACROSS THE CENTRAL OR SOUTHERN COUNTIES OF CWA. SOME DIFFERENCES IN TIMING/SPEED OF SURFACE LOW...WITH GFS QUICKER THAN NAM. OTHER MODELS SEEM TO AGREE WITH GFS...SO SPED UP POP INCREASE A BIT OVERNIGHT AND SATURDAY. RAMP UP TO CATEGORICAL POPS ON SATURDAY WITH STRONG LIFT...AMPLE MOISTURE...AND 40-50KT H850 INFLOW. STILL CONCERNED ABOUT WATER POTENTIAL ON SATURDAY WITH PW VALUES INCREASING TO AROUND 2 INCHES AND STRONG LIFT. WETTEST AREA REMAINS NORTH CENTRAL AND NORTHEAST COUNTIES. WITH RAIN NOT SLATED TO ARRIVE HERE UNTIL LATER TOMORROW MORNING...AND WITH MESOSCALE ISSUES TO SORT OUT...WILL HOLD OFF ON ANY FLOOD WATCH FOR NOW. SEVERE POTENTIAL WILL DEPEND ON WHETHER EASTERN COUNTIES CAN GET A TOUCH OF SUNSHINE BEFORE THICKER CLOUDS AND STEADY RAINS ARRIVE. H500 SHORTWAVE AXIS MOVES EASTWARD WITH TIME...REACHING THE CWA SUNDAY MORNING. EXPECT FRONTAL BOUNDARY TO FINALLY GET SWEPT EASTWARD BEFORE THIS...WITH DEEP MOISTURE SHUNTED EAST WITH IT. HAVE DECREASING POPS SATURDAY NIGHT...WITH LINGERING SLIGHT CHANCE/LOW CHANCE POPS BY 12Z. MOS NUMBERS IN VERY GOOD AGREEMENT OVERNIGHT...BUT WENT A TOUCH COOLER IN THE NORTHEAST...WITH FEWER CLOUDS. COOLER SIDE OF GUIDANCE LOOKS BEST SATURDAY WITH CLOUDS/RAIN...AND RAN WITH MAV SATURDAY NIGHT. LONG TERM /SUNDAY THROUGH FRIDAY/... GENERAL MODEL AGREEMENT ON THE BIG PICTURE THIS EXTENDED PERIOD. STRONG UPPER TROUGH FOR THIS TIME OF YEAR DRIVES COLD FRONT WELL SOUTH AND EAST BY SUNDAY WITH COOLER AND DRIER HIGH PRESSURE BUILDING IN. SCATTERED LEFTOVER SHOWERS SUNDAY MORNING...MAINLY IN THE MOUNTAINS...WILL DIMINISH AS THE DRIER AIR WORKS IN DURING THE DAY. THE UPPER TROUGH DOES LIFT OUT QUICKLY ON MONDAY...AND THE SURFACE HIGH SLIDES EAST OF OUR CWA. SO A RETURN TO WARMER TEMPERATURES AND INCREASING HUMIDITY ALREADY STARTS MONDAY...BUT ESPECIALLY ON TUESDAY AS SOUTHERLY FLOW INCREASES. WE DO NOT EXPECT A RETURN TO THE HOT TEMPERATURES OF RECENT DAYS...AS A WEAK UPPER TROUGH DEVELOPS OVER THE OHIO AND TENNESSEE VALLEYS BETWEEN THE SUBTROPICAL RIDGES. THIS WILL NOT MOVE MUCH AT ALL NEXT WEEK...SO THAT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE AS THE WEEK GOES ON. FIRST REAL CHANCE FOR DIURNAL STORMS WILL BE IN THE MOUNTAINS TUESDAY...AND OVER THE ENTIRE CWA BY THURSDAY. NEXT FRONT APPROACHES FRIDAY...ENHANCING CONVECTION MAINLY ACROSS THE NORTH AND WEST. IN THE LOWLANDS LOOK FOR HIGHS MOSTLY IN THE 80S NEXT WEEK...BUT THE HUMIDITY WILL ALSO GET HIGH BY WEDNESDAY. PREV DISCUSSION... /ISSUED 146 PM EDT FRI JUL 21 2006/ AVIATION... EXPECTING SOME SCATTERED STORMS TO FIRE ALONG ADVANCING FRONT...AS WELL AS OUTFLOW FROM EARLIER CONVECTION. MOST CONFIDENT OF TSRA AT EKN/BKW AND SO INCLUDED MENTION HERE. CB ELSEWHERE...WILL AMEND WITH STRONGER WORDING IF NEEDED. LULL FOR MUCH OF TONIGHT WITH TYPICAL DIURNAL DECREASE...CIGS SHOULD BE MOSTLY VFR BUT MAY FLOAT DOWN TOWARDS MVFR BY 12Z. PUT IN SOME LIGHT 3-5 MILE FOG OVERNIGHT...BASICALLY A CONTINUATION OF DAYTIME HAZE. BULK OF RAIN WILL ARRIVE AT TAIL END OF TAF PERIOD AS WAVE MOVES NORTHEASTWARD ALONG STALLED FRONT...REACHING CRW/HTS/PKB BY 18Z. PREV DISCUSSION... /ISSUED 1046 AM EDT FRI JUL 21 2006/ SHORT TERM /REST OF TODAY/... FRONT SAGGING THROUGH SOUTHEAST OHIO CURRENTLY. THINK BEST POTENTIAL FOR AFTERNOON PRECIP COVERAGE LIES FROM CRW/EKN LINE ON SOUTH. THIS AREA WILL HAVE BETTER ACCESS TO HIGH PW AIR AS WELL AS LIFT FROM FRONT. AREAS TO THE NORTH WILL BE A BIT DRIER AND THUS SHOULD SEE LESS COVERAGE. PREVIOUS POPS PRETTY MUCH HAD THIS IDEA AND JUST TWEAKED THEM. INCREASED TEMPS A DEGREE OR TWO ACROSS A FEW NORTHERN SITES...DUE TO A BIT MORE SUN...BUT LEFT OTHERS ALONE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 AM EDT FRI JUL 21 2006 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-015-024>026- 033>036-220800- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING- RALEIGH-FAYETTE- 418 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXITS ACROSS NORTHEAST KENTUCKY AND WEST. HOWEVER...STRONG THUNDERSTORMS COULD MOVE FURTHER EAST OVER SOUTHEAST OHIO AND SOUTHERN WEST VIRGINIA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALIZED HEAVY RAIN THIS AFTERNOON AND THIS EVENING...FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ066-067-075-076-083>086-WVZ007>011-014-016>020-027>032-037>040- 046-047-220800- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT LOCALIZED DOWNPOURS COULD FORM THIS AFTERNOON AND THIS EVENING... FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROCHE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL N WAYNE 38.22N 82.44W
07/21/2006 E0.75 INCH WAYNE WV PUBLIC
&&
MCMULLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 W HUNTINGTON 38.41N 82.51W
07/21/2006 LAWRENCE OH COUNTY OFFICIAL
TREES DOWN AT UPPER END OF SPRING VALLEY.
&&
JDENTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 WSW HUNTINGTON 38.40N 82.47W
07/21/2006 CABELL WV COUNTY OFFICIAL
TREES DOWN AT UPPER END OF SPRING VALLEY.
&&
JDENTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 804 PM EDT FRI JUL 21 2006 WVZ024-025-220030- LOGAN-MINGO- 804 PM EDT FRI JUL 21 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOUNT GAY...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BLAIR... WEST LOGAN...SWITZER...MITCHELL HEIGHTS...LOGAN AND HOLDEN. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 808 PM EDT FRI JUL 21 2006 OHZ085-WVZ008-009-017-220045- JACKSON-MEIGS-WIRT-WOOD- 808 PM EDT FRI JUL 21 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FORKED RUN STATE FOREST...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MORRISTOWN...PEEWEE...TUPPERS PLAINS...REEDSVILLE...PORTLAND AND CHESTER. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 2 SE ULYSSES 37.93N 82.66W
07/21/2006 M0.75 INCH LAWRENCE KY TRAINED SPOTTER
&&
MCMULLENThe Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Hoods Creek flooded roads and affected homes in the Westwood section of Ashland. The cooperative observer in Ashland measured 2.1 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517017, 5517018.